Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 9, 2003, 7:30 PM CDT for Hughes County, Hyde County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 7:30 PM CDT (00:30 UTC)
- Expired
- Jun 9, 2003, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Hyde County, SD
The radar
The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 100030 SVRABR SDC065-069-100115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 729 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN CENTRAL SOUTH DAKOTA HYDE COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 815 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HUGHES COUNTY...OR ABOUT 16 MILES NORTHWEST OF LOWER BRULE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL HUGHES COUNTY THROUGH 740 PM CDT RURAL HYDE COUNTY THROUGH 740 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4430 9995 4418 9971 4433 9944 4449 9964 $$ PARKIN WUUS53 KABR 100030 RRA SVRABR SDC085-100030- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 727 PM CDT MON JUN 9 2003 ...THE SEVERE THUNDERSTORM WARNING FOR LYMAN COUNTY HAS EXPIRED... AT 727 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT. $$ PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 9, 3:45 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 345 PM CDT MON JUN 9 2003 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MAIN FCST CONCERN WILL BE SEVERE WEATHER POTENTIAL TONIGHT. UPPER SHORTWAVE MOVG OVER THE NRN PLAINS TONIGHT...WITH A SFC LOW CURRENTLY CENTERED OVER WC NEBRASKA. WITH SOUTHERLY FLOW AHEAD OF THIS LOW...HAVE SEEN MODERATE MOISTURE ADVECTION INTO CENTRAL SD. HAVE ALSO HAD A FEW BREAKS IN THE CLOUDS TO ALLOW GOOD SURFACE HEATING OVER SW ZONES. CONTINUE TO FEEL BEST CHANCE FOR SEVERE STORMS WILL BE OVER THIS AREA INDICATED BY CURRENT TOR WATCH FOR WRN AND CENTRAL SD. HAVE GOOD TURNING IN THE LLS...ALONG WITH DECENT SPEED SHEAR. THE CHANCE EXISTS FOR ENTIRE CWA TO SEE CONVECTION...BUT FEEL STRONGEST STORMS WILL BE LIMITED TO SRN PORTIONS OF THE CWA. CURRENTLY HAVE STORMS FIRING OVER WRN SD...AND EXPECT MORE TO DEVELOP AS S/WV MOVES EAST. 18Z SOUNDING OVER KABR SHOWING A LOT OF DRY AIR STILL IN MID LVLS...SO WILL NEED TO SEE MORE MOISTENING OF THE COLUMN FOR A BETTER CHANCE AT STORMS ACROSS THE NRN SECTIONS. BY 12Z TUE...S/WV SHOULD HAVE MOVED EAST OF THE REGION WITH DRIER AIR FILTERING IN. EXPECT A DRY DAY ACROSS THE CWA WITH ONLY A SLIGHT CHANCE FOR TSRA ACROSS THE FAR WRN ZONES LATE TUESDAY NIGHT. ANOTHER S/WV MOVG ACROSS SRN CANADA WED WILL BRING ANOTHER CHANCE FOR STORMS INTO WED NIGHT. SITUATION ON WED LOOKING SIMILAR TO TODAYS SITUATION...SO COULD POSSIBLY HAVE ANOTHER ROUND OF SEVERE WEATHER THEN. WILL BE UNDER DECENT H85 SOUTHERLY FLOW AROUND 30KTS...AND ALSO POSITIONED BETWEEN TWO UPPER JET CORES OF 60+ KTS. WITH POSITION OF S/WV ON WED...FEEL BEST AREA FOR CONVECTION WILL BE ACROSS NRN CWA AND INTO ND. .LONG TERM...THURSDAY THROUGH MONDAY MDLS SHOW 50H HEIGHTS BUILDING OVER THE UPPER MIDWEST THROUGH THE EXTENDED PERIOD WITH 50H TROUGHING DEVELOPING/MOVING INTO THE WESTERN UNITED STATES BY MONDAY. 50H HEIGHTS 12Z THURS OF 570 RISE TO 585 12Z SUNDAY. THE GFS SHOWS A 50H CLOSED HIGH DEVELOPING ACROSS THE UPPER MIDWEST THIS WEEKEND AND SLIDING EAST EARLY NEXT WEEK. THE 50H FLOW ACROSS THE CWA WILL GO FROM THE W ON THURS TO THE SW THIS WEEKEND. WK S/WS ARE EXPECTED TO MOVE OVER THE REGION THROUGH THE EXTENDED PERIOD AND COULD SET OFF SOME TSRAS. WILL LEAVE THE PERIOD FROM THURS-MON DRY FOR NOW. OTHERWISE...WITH CLEAR TO PARTLY CLOUDY SKIES WITH BUILDING HEIGHTS...EXPECT A WARMING TREND WITH ABOVE NORMAL TEMPS EXPECTED. WENT CLOSE TO MEX TEMPS WITH MOST AREAS IN THE 80S THROUGH THE EXTENDED. PIR AREA MAY SEE 90 OR SO THIS WEEKEND. .ABR...NONE. ALBRECHT/MOHR
Hazardous weather outlook, Jun 9, 5:30 AM CDT, 14 hours before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 530 AM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. THE THUNDERSTORMS WILL THEN TRACK INTO NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA EARLY THIS EVENING. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL BECOME SEVERE. THE BEST CHANCE OF SEVERE WEATHER EXISTS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA...INCLUDING CENTRAL SOUTH DAKOTA EXTENDING NORTHEAST INTO THE WATERTOWN AREA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR SEVERE WEATHER WILL COME TO AN END EARLY THIS EVENING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...WITH THE SEVERE WEATHER THREAT ENDING LATE THIS EVENING ACROSS NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THE POTENTIAL DOES EXIST FOR SEVERE WEATHER ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. MARSILI
In the hours before
Local storm report, Jun 9, 6:30 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0630 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM 20 N HAYES SD 0.75 IN HAIL
06/09/03 STANLEY
0615 PM DRAPER SD 0.75 IN HAIL
06/09/03 JONES
TDKLocal storm report, Jun 9, 6:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0651 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM VIVIAN SD 0.75 IN HAIL
06/09/03 LYMAN
0635 PM 1 W VIVIAN SD 1.75 IN HAIL
06/09/03 LYMAN
TDKLocal storm report, Jun 9, 6:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0654 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0632 PM 5 E DRAPER SD 0.88 IN HAIL
06/09/03 JONES
NWSLocal storm report, Jun 9, 7:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0730 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 26 S HARROLD SD 1.75 IN HAIL
06/09/03 HUGHES
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:02 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 28 min |
| Jun 9, 7:07 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 23 min |
| Jun 9, 7:36 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.